Illinois, 2010

Lightning Strike in Illinois, January 21, 2010

January 21, 2010 · NWS PAH · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a compact, intense low center over southeast Missouri. The air mass became only marginally unstable as a mid-level cold pocket steepened lapse rates, and surface heating eroded the cap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Showers and thunderstorms developed ahead of a compact, intense low center over southeast Missouri. The air mass became only marginally unstable as a mid-level cold pocket steepened lapse rates, and surface heating eroded the cap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 5:52 AM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 21, 5:52 AM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CST THU JAN 21 2010

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...
CONVECTION FIRING ON WARM FRONTAL BOUNDARY ARCING ACROSS SEMO/SW
KY NOW. RADAR SHOWS MORE OVERRUNNING RAIN UPSTREAM...WITH
ESTIMATES OF CLOSE TO 2 INCHES HAVING FALLEN ALREADY IN BOOTHEEL
AREA. DRY SLOTTING WAS ON THE BACK SIDE OF RAIN...AND ALREADY
WORKING INTO OZARKS OF SEMO...CARTER/RIPLEY COUNTY AREA. DESPITE
MODELS NOT PICKING UP ONGOING PCPN...THEY DO SUGGEST PCPN LIFTING
NORTH AND EAST THRU DAY...THEN DRY SLOTTING BEFORE EASTWARD
DEPARTURE THIS EVENING. THIS SHOULD KEEP TOTALS LESS THAN FAIRLY
ROBUST FFG VALUES...ALTHOUGH SOME SMALLER SCALE FLOODING OF LOW
LYING AREAS/FLOOD-PRONE ROADS MIGHT BE POSSIBLE. COLLAB
W/NEIGHBORS FURTHER RESTRAINS US FROM ISSUING SHORT-LIVED FFA.

AFTER TODAY/EARLY TONIGHT IS A DRY REPRIEVE BEFORE ANOTHER SIMILAR
LOOKING STORM SYSTEM APPROACHES AND RETURNS A WET FORECAST
SATURDAY. THIS CHANCE WILL LIKEWISE CONTAIN A CONVECTIVE/THUNDER
CHANCE SAT/SAT NIGHT...WITH POPS DECREASING SUN-MON ON THE
SYSTEM'S BACKSIDE. BY THEN COLDER AIR IS WORKING DOWN THE COLUMN
SO WE KEPT THE EITHER/OR MENTION OF LIQUID/FROZEN THAT WE
INHERITED WITH LITTLE/NO CHANGE TO THE FORECAST DAY 5 AND
BEYOND.

WARM HIGHS TODAY WILL OCCUR EARLY OR THE FIRST HALF OF THE
DAY...LEVELLING OFF BEFORE DIPPING LATER IN THE DAY AS THE SYSTEM
STARTS TO MOVE EAST.

&&

.AVIATION...
STORM SYSTEM TO OUR SOUTHWEST WILL CONTINUE TO BRING SHRA/TSRA
NORTHWARD INTO THE AREA THROUGHOUT THE REST OF THE DAY TODAY.
CONVECTION IS CURRENTLY IMPACTING KPAH AND KCGI...KEVV AND KOWB
ARE NOT FAR BEHIND. CIGS AND VSBYS HAVE BEEN ALL OVER THE
PLACE...BUT AS RAIN/SCT STORMS MOVE INTO THE AREA...LOOKS LIKE
MVFR CIGS/VSBYS WILL BE COMMONPLACE...WITH A DROP INTO THE IFR OR
LIFR CATEGORY POSSIBLE AT TIMES. UP IN THE KEVV/KOWB AREA...CIGS
DOWN BLO 400 FT WILL LIKELY PERSIST FOR MOST OF THE PERIOD. RAIN
WILL BEGIN TO TAPER OFF THIS EVENING FROM WEST TO EAST ACROSS OUR
REGION...AND WE SHOULD BE RAINFREE BY AROUND 06Z-07Z FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 21, 8:27 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CST THU JAN 21 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221430-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
827 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL BRING HEAVY RAINFALL AND LIGHTNING
AS ITS PRIMARY THREATS. SOME STORMS COULD BECOME SEVERE GENERALLY ALONG
AND SOUTH OF A LINE FROM NEW MADRID MISSOURI TO PADUCAH KENTUCKY
TO CENTRAL CITY KENTUCKY. MINOR FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY AND SATURDAY
NIGHT. HEAVY RAINS AND LIGHTNING WILL LIKELY BE THE PRIMARY
THREATS AGAIN...HOWEVER SEVERE STORMS CANNOT BE RULED OUT AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN SATURDAY INTO
SATURDAY NIGHT.

JAP

In the hours before

Special weather statement, Jan 21, 8:21 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
821 AM CST THU JAN 21 2010

KYZ001-MOZ110-112-114-211530-
FULTON-STODDARD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...HICKMAN...BLOOMFIELD...CHARLESTON...
NEW MADRID
821 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY...

STRONG THUNDERSTORMS WILL MOVE NORTH FROM THE MISSOURI
BOOTHEEL...REACHING NEW MADRID COUNTY MISSOURI BY 845 AM. SOME OF
THESE STORMS WILL CONTAIN HAIL UP TO THE SIZE OF NICKELS. VERY
HEAVY RAIN WILL OCCUR. WIND GUSTS TO 40 MPH ARE POSSIBLE.

THE STRONG STORMS MAY ALSO IMPACT SOUTHERN STODDARD COUNTY AND
FULTON COUNTY KENTUCKY BETWEEN 845 AM AND 915 AM.

MY
Special weather statement, Jan 21, 9:43 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CST THU JAN 21 2010

KYZ001-002-MOZ110>112-114-211615-
HICKMAN KY-STODDARD MO-SCOTT MO-MISSISSIPPI MO-NEW MADRID MO-
FULTON KY-
943 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 930 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A BROKEN LINE OF STRONG THUNDERSTORMS.  THE STORMS
WERE LOCATED ALONG A LINE FROM BAKER TO NEW MADRID MISSOURI...MOVING
NORTHEAST AT 30 MPH.

THE STORMS WILL MOVE NEAR A DIELSTADT MISSOURI...COLUMBUS AND FULTON
KENTUCKY LINE BY 1030 AM CST. SOME OF THE STORMS ALONG AND BEHIND
THE INITIAL LINE OF STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
NICKLE SIZE HAIL. THE AREA OF GREATEST CONCERN WILL BE ALONG AND
EAST OF A LINE FROM PORTAGEVILLE AND CHARLESTON MISSOURI...ACROSS
THE MISSISSIPPI RIVER INTO EXTREME SOUTHWEST KENTUCKY.

IN ADDITION...THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...UP TO AN
INCH AN HOUR...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS.
WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE
QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

SMITH
Special weather statement, Jan 21, 11:23 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1123 AM CST THU JAN 21 2010

ILZ092-093-KYZ002>005-MOZ112-211800-
PULASKI IL-ALEXANDER IL-BALLARD KY-MCCRACKEN KY-CARLISLE KY-
HICKMAN KY-MISSISSIPPI MO-
1123 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1114 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING STRONG
WINDS 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF MOUNDS TO CAIRO TO 6 MILES SOUTH
OF WYATT...MOVING EAST AT 20 MPH. THE GUSTY WINDS ARE EXPECTED TO
DEVELOP ALONG AND BEHIND THIS LINE OF SHOWERS AND THUNDERSTORMS.

THE LEADING EDGE OF THE LINE IS EXPECTED TO REACH NEAR THE
BALLARD...MCCRACKEN LINE IN WEST KENTUCKY...TO JUST EAST OF
ARLINGTON IN CARLISLE COUNTY KENTUCKY SHORTLY AFTER THE NOON HOUR.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

SMITH
Special weather statement, Jan 21, 12:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CST THU JAN 21 2010

KYZ001>003-MOZ110>112-114-211930-
FULTON-HICKMAN-CARLISLE-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1216 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING STRONG
WINDS 30 TO 40 MPH AND HAIL UP TO THE SIZE OF NICKELS. MOST OF THE
STORMS WERE ALONG A LINE FROM SIKESTON MISSOURI TO
PADUCAH...MOVING NORTHEAST AT 20 MPH. OTHER...MORE ISOLATED AND
STRONGER STORMS WERE IN EASTERN NEW MADRID COUNTY ALONG THE
MISSISSIPPI RIVER.

THE NORTHERN STORMS WILL CONTINUE TO MOVE NORTHEAST AND WEAKEN AS
THEY MOVE INTO ILLINOIS.

THE ISOLATED STORMS ALONG THE KENTUCKY/TENNESSEE BORDER ARE
EXPECTED TO INCREASE IN NUMBER AND STRENGTH THROUGH 130 PM.

THESE STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY
RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL
CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN
POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

PS

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alexander

When
January 21, 12:20 PM CST
Where
Alexander County, Cairo
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.000, -89.180

Lightning struck a housing development building, producing a large hole in the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207627.